Alert archive / Illinois / Freeze Warnings in 2013

Freeze Warning 2, NWS Lincoln, IL

October 22, 201327 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Oct 22, 2013, 3:00 PM CDT for 27 counties in Illinois. It took effect at Oct 23, 2013, 1:00 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2013, 3:00 PM CDT (20:00 UTC)
In effect from
Oct 23, 2013, 1:00 AM CDT
Expired
Oct 23, 2013, 3:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
All 27 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Coles County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 5 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WWUS73 KILX 222000
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE OCT 22 2013

...FREEZE WARNING LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING FOR
AREAS NORTH OF I-70...
...FREEZE WATCH ALONG AND SOUTH OF I-70 THURSDAY NIGHT THROUGH
EARLY FRIDAY MORNING...

.A WIDESPREAD FREEZE IS EXPECTED OVER CENTRAL THROUGH EAST CENTRAL
ILLINOIS LATE TONIGHT AS EARLY MORNING LOWS DROP INTO THE MID TO
UPPER 20S. CLOUDS ARE EXPECTED TO HOLD OVER SOUTHEAST ILLINOIS LATE
TONIGHT WHICH SHOULD KEEP OVERNIGHT LOWS IN THE LOW TO MID 30S. 
HOWEVER...BY EARLY FRIDAY MORNING...IT APPEARS A HARD FREEZE WILL
OCCUR OVER SOUTHEAST ILLINOIS.

ILZ027>031-036>038-040>057-061-230300-
/O.NEW.KILX.FZ.W.0002.131023T0600Z-131023T1300Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE
300 PM CDT TUE OCT 22 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. 

* TEMPERATURE...EARLY MORNING LOWS WILL RANGE FROM 26 TO 30 DEGREES

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WEATHER
  WILL BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ILZ062-063-066>068-071>073-230300-
/O.NEW.KILX.FZ.A.0001.131025T0600Z-131025T1400Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
300 PM CDT TUE OCT 22 2013

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING.

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL BE AROUND 28
  DEGREES. 

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE
  KILLED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

SMITH
2 follow-up statements
581 
WWUS73 KILX 230317
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1017 PM CDT TUE OCT 22 2013

...FREEZE WARNING LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING
FOR AREAS NORTH OF I-70... ...FREEZE WATCH ALONG AND SOUTH OF I-
70 THURSDAY NIGHT THROUGH EARLY FRIDAY MORNING...

.A WIDESPREAD FREEZE IS EXPECTED OVER CENTRAL THROUGH EAST
CENTRAL ILLINOIS LATE TONIGHT AS EARLY MORNING LOWS DROP INTO THE
MID TO UPPER 20S. CLOUDS ARE EXPECTED TO HOLD OVER SOUTHEAST
ILLINOIS LATE TONIGHT WHICH SHOULD KEEP OVERNIGHT LOWS IN THE LOW
TO MID 30S. HOWEVER...BY EARLY FRIDAY MORNING...IT APPEARS A HARD
FREEZE WILL OCCUR OVER SOUTHEAST ILLINOIS.

ILZ027>031-036>038-040>057-061-231000-
/O.CON.KILX.FZ.W.0002.131023T0600Z-131023T1300Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE
1017 PM CDT TUE OCT 22 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY. 

* TEMPERATURE...EARLY MORNING LOWS WILL RANGE FROM 26 TO 30 
  DEGREES

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WEATHER 
  WILL BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ILZ062-063-066>068-071>073-231000-
/O.CON.KILX.FZ.A.0001.131025T0600Z-131025T1400Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
1017 PM CDT TUE OCT 22 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL BE AROUND 28 
  DEGREES. 

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

AUTEN
461 
WWUS73 KILX 230845
NPWILX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
345 AM CDT WED OCT 23 2013

ILZ027>031-036>038-040>057-061-230945-
/O.CAN.KILX.FZ.W.0002.000000T0000Z-131023T1300Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...CHAMPAIGN...URBANA...DANVILLE...
JACKSONVILLE...SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...
MATTOON...SHELBYVILLE
345 AM CDT WED OCT 23 2013

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS CANCELLED THE FREEZE
WARNING. 

MOSTLY CLOUDY CONDITIONS WILL KEEP A HARD FREEZE FROM DEVELOPING
IN CENTRAL AND EASTERN ILLINOIS EARLY THIS MORNING. THUS...THE
FREEZE WARNING WAS CANCELLED.

$$

ILZ062-063-066>068-071>073-231700-
/O.CON.KILX.FZ.A.0001.131025T0600Z-131025T1400Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
345 AM CDT WED OCT 23 2013

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING. 

* TEMPERATURE...EARLY MORNING LOWS FRIDAY WILL BE AROUND 28 
  DEGREES. 

* IMPACTS...PLANTS AND VEGETATION SENSITIVE TO THE COLD WILL BE 
  KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

MILLER

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Oct 22, 2:22 PM CDT, 38 minutes earlier.

Area forecast discussion, Oct 22, 2:22 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
222 PM CDT Tue Oct 22 2013

.DISCUSSION...
ISSUED 210 PM CDT Tue Oct 22 2013

Latest surface analysis has low pressure just north of Quincy with
a warm front extending from the low over extreme southwest Illinois.
A large area of rain extended mainly north and east of the surface
low with a narrow band of snow falling just north of our forecast
area to the Quad Cities where a couple of inches of wet snow
accumulated thru the morning hours. We did receive a report of some
snow in Altona in northern Knox county this morning but temperatures
were well into the 30s at that time.

The main forecast concern in the short term will be overnight low
temps the next several nights with the potential for widespread
freezing temperatures by tomorrow morning, and especially late Thu
night into Friday morning when surface high pressure will be
approaching our area. In the longer range...our cold pattern will
begin to break down as the deep vortext north of the Great Lakes
shifts off the north and east of the region by late in the weekend
and into early next week with our 500 mb flow turning more southwesterly
increasing not only our temperatures but also our rain chances.

SHORT TERM...Tonight through Friday

Surface low forecast by models to track east-southeast to near
Mattoon by early this evening, and then finally east of our forecast
area by midnight. With the track a bit further north than previous
forecasts had indicated, the low levels look to stay too warm to
support any snow before we lose the ice crystals in the upper portions
of the cloud. The better 700-500 mb QG forcing shifts off to our east
rather quickly early this evening with quite a bit of wrap around
moisture/clouds in the wake of the system. Forecast soundings and
time-height cross sections indicate some clearing taking place by
midnight over our northwest and then working east and south later
tonight. The NAM-WRF 850 temps showing some decent cold air advection
overnight as the surface wave shifts into Kentucky by Wednesday morning.
With the clear sky and diminishing winds overnight, it appears the setup
would support more widespread freezing temperatures than what was
experienced last night so went ahead and issued a Freeze Warning for
areas north of I-70. Morning lows will range from roughly 25 to 30
degrees over a larger area and for a longer duration than last night.

Cloud cover will be slower to clear out along and south of I-70 so
will hold off any headlines in that area tonight as lows dip into
the lower to middle 30s. Next fast moving clipper will track southeast
into the region by late Wednesday morning into the afternoon hours
with an increase in clouds during the day. However, the moisture and
lift associated with this upper wave is not nearly as strong as today's
forcing, as a result, will continue with only slight chance pops during
the late morning thru the early evening hours. As far as overnight
temps late Wed night into Thursday morning, forecast soundings continue
to indicate quite a bit of low level moisture in the wake of the clipper
system on Wednesday, so guid temps not as cold as tonight across the
southeast with lows in the low to mid 30s once again. It appears the
better chance for widespread freezing temperatures in the southeast
would be on Friday morning as another cold high pressure area approaches
from the west. Morning lows will drop to between 27 and 30 degrees in
areas along and south of I-70, as a result, a Freeze Watch has been
issued for the far southeast for the early morning hours of Friday.

After a cold start on Friday, high pressure will keep the weather
cool and dry across the entire area as we head into the weekend.

LONG TERM...Saturday through Tuesday

Medium range models continue to suggest a major pattern change to
take place early next week as the deep vortex north of the Great
Lakes shifts off to our east and north. 500 mb heights will be on
the rise across our area in response to a trof that is forecast to
develop to our west and close off a low in the Rockies by late
Tuesday and track SSE into the southern Plains. This will bring in
much warmer air to the region with afternoon temperatures approaching
60 on Monday and well into the 60s by Tuesday. Shower chances will
begin to increase, especially Monday night through Tuesday as a
series of shortwaves are forecast to eject from the trof to our
southwest and track northeast into forecast area.

Smith
&&

.AVIATION...
ISSUED 1237 PM CDT Tue Oct 22 2013

Main aviation forecast challenges will be timing of potential IFR
ceilings into the area later this afternoon and evening...and
timing the clearing trend later tonight.

Low pressure currently over southeast Iowa will track E/SE across
central Illinois this afternoon...accompanied by a band of light
rain. Once the low passes, winds will swing around to the N/NE and
should pull IFR ceilings currently in place across much of Iowa
and northwest Illinois into the area. Model guidance is in
disagreement, with the GFS and NAM indicating MVFR or even VFR
ceilings persisting. Given latest satellite trends, prefer the
more pessimistic HRRR which brings the lower ceilings into central
Illinois behind the departing low. Based on HRRR timing, have
introduced IFR ceiling at KPIA by 21z, then further east to KCMI
by 02z. Clouds will be rather slow to clear tonight, with the HRRR
hanging on to IFR conditions until around midnight. Skies should
scatter at KPIA by 05z, then eastward to KCMI by around 10z.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH from late Thursday night through Friday morning FOR
ILZ062-063-066>068-071>073.

FREEZE WARNING from 1 AM to 8 AM CDT Wednesday FOR ILZ027>031-
036>038-040>057-061.

&&
Hazardous weather outlook, Oct 22, 11:35 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT TUE OCT 22 2013

ILZ027>031-036>038-040>057-061-231100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1135 AM CDT TUE OCT 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SKIES WILL PARTIALLY CLEAR LATE TONIGHT...ALLOWING OVERNIGHT LOW
TEMPERATURES TO ONCE AGAIN DIP INTO THE UPPER 20S AND LOWER 30S.
SENSITIVE VEGETATION SHOULD BE PROTECTED OR BROUGHT INSIDE IN
ORDER TO PREVENT DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES WILL BE LIKELY BOTH WEDNESDAY AND THURSDAY
NIGHT...BEFORE A GRADUAL WARMING TREND BEGINS BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-231100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1135 AM CDT TUE OCT 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A COLDER AIRMASS FILTERS INTO THE AREA AND SKIES
CLEAR...FREEZING CONDITIONS WILL BE LIKELY ACROSS SOUTHEAST
ILLINOIS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:00 PM CDTFreeze WatchILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more24 hr

Nearby

Freeze Warnings in Illinois, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.